0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Cataracts and Quetiapine
FAKHRUDIN VALIBHAI, PHARM.D.; NGU B. PHAN, PHARM.D.; DANIEL J. STILL, PHARM.D., B.C.P.P.; JANET TRUE, M.D.
Am J Psychiatry 2001;158:966-966. doi:10.1176/appi.ajp.158.6.966

To the Editor: Quetiapine is a novel antipsychotic that has been associated with cataract formation in beagle dogs at high doses (1). The manufacturer recommends eye examinations to detect cataracts at baseline and at 6-month intervals in patients treated with quetiapine (1). To our knowledge, no reports of cataract formation in humans during quetiapine use have been published. We report on an inpatient who developed cataracts during quetiapine therapy.

Mr. A was a 44-year-old Latin American man with a 20-year history of schizophrenia and minimal response to fluphenazine, haloperidol, thioridazine, chlorpromazine, loxapine, and olanzapine. Clozapine treatment had resulted in agranulocytosis, necessitating discontinuation. Partial response had been achieved with risperidone, up to 10 mg/day; however, hostility and anxiety had persisted. Marked improvement in mood with decreased anxiety and hostility had been noted after the addition of quetiapine to risperidone therapy. The results of eye examinations at baseline, 6 months, and 12 months were unremarkable. Fifteen months after the addition of quetiapine, an optometry examination revealed lenticular changes in the left eye and grade I cortical spoking in the interior aspect of the lens (2). Quetiapine was tapered off over 9 days, and an eye examination conducted 1 month later showed no progression of cataract formation.

Soon after he stopped taking quetiapine, Mr. A became more anxious and had less behavioral control, requiring more use of anxiolytics. He and the treatment team evaluated the risks versus the benefits and decided that the combination of quetiapine and risperidone had provided the best response. Quetiapine was reintroduced at 700 mg/day, resulting in decreased hostility and anxiety and only occasional irritability. An eye examination then revealed water vacuoles in both lenses, suggesting cataract formation (3). Despite these lenticular changes, therapy with quetiapine, 700 mg/day, and risperidone, up to 10 mg/day, was maintained, which continued to control Mr. A’s symptoms. A later eye examination revealed no changes in the previous findings.

In a recent poster presentation, Nasrallah et al. (1999) reported lens opacities in 15 patients taking quetiapine. The majority of these patients had risk factors for cataracts, including heavy smoking, diabetes, hypertension, and advanced age. Four of the patients had not had a baseline eye examination, and four had a history of cataracts before taking quetiapine. The authors concluded that these findings did not demonstrate a strong association between the development of lens opacities with quetiapine therapy.

Although the possibility of coincidence cannot be excluded, our patient had a normal baseline eye examination and no history of cataracts before quetiapine treatment, and his only known risk factor for cataract formation was cigarette smoking. A MEDLINE search of articles on the patient’s other medications revealed no association with cataracts.

AstraZeneca Pharmaceuticals: Seroquel package insert. Wilmington, Del, AstraZeneca Pharmaceuticals, May 1999
 
Duncan G: On classifying human cataractous lenses, in Mechanisms of Cataract Formation in the Human Lens. Edited by Duncan G. London, UK, Academic Press, 1981, pp 1–5
 
Patmore L, Duncan G: The physiology of lens membranes, in Mechanisms of Cataract Formation in the Human Lens. Edited by Duncan G. London, UK, Academic Press, 1981, pp 193–217
 
+

References

AstraZeneca Pharmaceuticals: Seroquel package insert. Wilmington, Del, AstraZeneca Pharmaceuticals, May 1999
 
Duncan G: On classifying human cataractous lenses, in Mechanisms of Cataract Formation in the Human Lens. Edited by Duncan G. London, UK, Academic Press, 1981, pp 1–5
 
Patmore L, Duncan G: The physiology of lens membranes, in Mechanisms of Cataract Formation in the Human Lens. Edited by Duncan G. London, UK, Academic Press, 1981, pp 193–217
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
APA Practice Guidelines > Chapter 4.  >
APA Practice Guidelines > Chapter 4.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 30.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
PubMed Articles
Twice-yearly exams unnecessary for patients taking quetiapine. Am J Ophthalmol 2005;140(2):348-9; author reply 349.
[Research relating the use of systematic drug and cataracts]. Zhonghua Yan Ke Za Zhi 2013;49(5):468-71.